NYSDA Publications

AHRQ Issues Patient Safety Morbidity and Mortality Report

The Agency for Healthcare Research and Quality (AHRQ) has issued its Patient Safety Morbidity and Mortality Report.  You can read the report below.

WebM&M Cases & Commentaries

When the Lytes Go Out: A Case of Inpatient Cardiac Arrest

In this WebM&M spotlight case with CE/MOC, a 44-year old man with hypertension and diabetes was admitted with an open wound on the ball of his right foot that could be probed to the bone and evidence of diabetic ketoacidosis.  Over the course of the hospitalization, he had ongoing hypokalemia, low magnesium levels, an electrocardiogram showing a prolonged QT interval, ultimately leading to cardiac arrest due to torsades de pointes (an unusual form of ventricular tachycardia that can be fatal if left untreated).  The commentary discusses the use of protocol-based management of chronic medical conditions, the inclusion of interprofessional care teams to coordinate management, and the importance of inter-team communication to identify issues and prevent poor outcomes.

Multiple Levels Involved in Prescribing the Wrong Medication

This WebM&M case involves a 65-year-old woman with ongoing nausea and vomiting after an uncomplicated hernia repair who was mistakenly prescribed topiramate (brand name Topamax, an anticonvulsant and nerve pain medication) instead of trimethobenzamide (brand name Tigan, an antiemetic) by the outpatient pharmacy.  The commentary uses the Swiss Cheese Model to discuss the safety challenges of “look-alike, sound-alike” (LASA) medications, the importance of physicians employing “soft” skills during medication dispensing, and how medication administration errors can occur in outpatient pharmacy settings, despite multiple opportunities for cross-verification.

"Local":"NewYorkCountyNY"